Texas, 2024

High Wind in Texas, February 7, 2024

February 7, 2024 · NWS LUB · 1 event in 1 county or zone

A powerful short wave trough tracking across the southwestern US brought strong winds and light rain showers on the afternoon of the seventh. Impressive large scale ascent spread over the West Texas region associated with a 140 knot jet streak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful short wave trough tracking across the southwestern US brought strong winds and light rain showers on the afternoon of the seventh. Impressive large scale ascent spread over the West Texas region associated with a 140 knot jet streak. However, moisture within the atmosphere was limited to the mid and upper levels which brought virga showers. Strong winds already at the surface became enhanced by the virga showers producing a severe wind gust near Dimmitt (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 7, 2:33 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 7, 2:33 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
233 PM CST Wed Feb 7 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 232 PM CST Wed Feb 7 2024

Increasing shower activity can be noted on radar this afternoon
across eastern New Mexico. Scattered showers will continue to
develop along the Pacific front as it continues its eastward track
into the region. Inverted-v forecast soundings continue to suggest a
more elevated nature to showers this afternoon and evening with
limited moisture at the surface and mid-levels. Therefore rainfall
amounts of a few hundredths of an inch are expected while a few
locations could see up to a quarter of an inch. With this elevated
nature of showers we cannot rule out strong wind gusts up to 50 mph,
especially within light precipitation cores and in the vicinity of
the 700mb jet. Although a majority of forecast guidance continues to
keep MUCAPE values below 50 J/kg, an isolated rumble of thunder
cannot be ruled out given a few observed lightning strikes embedded
in the showers to our west. Shower activity will come to an end just
before midnight tonight as the Pacific front exits the FA.

Tonight into tomorrow afternoon expect westerly winds to remain
elevated around 15 to 20 knots as lee surface troughing continue to
amplify along the backside of the departing upper level trough.
These breezy westerly winds in addition to clear skies will lead to
slightly warmer temperatures than previous days in the 60s, with a
few locations off the Caprock topping off near or around 70 degrees.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 232 PM CST Wed Feb 7 2024

On Friday, an upper level shortwave trough/low will move east across
Colorado and Kansas resulting in breezy west winds as a lee surface
low develops in SE Colorado and western Kansas. The downslope winds
will help temperatures warm up but increasing cloud cover should
keep high temperatures in the upper-50s and 60s.

More significant changes will come over the weekend as a stronger
upper level low moves towards West Texas. A cold front is expected
to move through the forecast area Saturday night and into Sunday
morning which will bring temperatures down into the 30s and low-40s
on Sunday. Precipitation chances will also increase Saturday night
and Sunday as large scale lift and moisture increase as the upper
level low gets closer. Temperatures in the column will be cold
enough for snow across the Texas Panhandle, South Plains, and parts
of the Rolling Plains. Confidence is increasing for accumulating
snow in the southern Texas Panhandle and the northern South Plains
on Sunday. Latest ECMWF deterministic and ensemble guidance
continues to show higher potential for accumulating snow compared to
the GFS with possibly several inches or more in the southern Texas
Panhandle and generally lighter amounts elsewhere. Forecast snow
amounts will continue to fluctuate over the next several days until
the track and finer details of this upper level system become more
clear but as it stands now, there is potential for accumulating snow
and travel impacts across the southern Texas Panhandle, South
Plains, and western Rolling Plains. The temperatures forecast is
tricky for Sunday because it will depend on if and where it is
snowing which would likely keep temperatures in the 30s opposed to
current forecast highs in the 40s for some areas. Model guidance
shows that precipitation will be ending or have ended by Sunday
evening with temperatures Sunday night falling into the teens and
20s for most places so any snow on the ground will likely still be
there Monday morning. Long range guidance shows us warming up and
drying out on Monday and Tuesday as weak upper level ridging moves
overhead.

&&

.AVIATION...
(18Z TAFS)
Issued at 1116 AM CST Wed Feb 7 2024

VFR conditions are expected to continue at all terminals through
the period. Increasing showers tracking west to east will impact
all sites late this afternoon and evening, diminishing around
midnight. A few showers may produce gusty downdraft winds. Expect
another round of LLWS to affect KCDS through the overnight hours
with winds around 1500 ft AGL around 40 kts through the early
morning hours.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....17
AVIATION...12
Hazardous weather outlook, Feb 7, 3:10 AM CST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
310 AM CST Wed Feb 7 2024

TXZ021>044-080915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
310 AM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A broken line of light rain showers this afternoon and evening could
produce wind gusts up to 50 mph along with patchy blowing dust.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Brief elevated fire weather conditions may develop over the northern
South Plains and far southwest Texas Panhandle Thursday afternoon.

Light snow accumulations are possible Saturday night and Sunday
morning over the southwestern Texas Panhandle and South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Castro

When
February 7, 5:28 PM CST to 5:45 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151178.